Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 39, NWS Paducah, KY

June 23, 1998Vanderburgh County, Warrick County, Indiana

NWS Paducah, KY issued this flash flood warning at Jun 23, 1998, 12:43 AM CDT for Vanderburgh County, Warrick County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 12:43 AM CDT (05:43 UTC)
Expired
Jun 23, 1998, 3:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Vanderburgh County, IN, Warrick County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2645 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2645 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 230542
FFWPAH
INC163-173-230830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1243 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWESTERN INDIANA
  WARRICK COUNTY IN SOUTHWESTERN INDIANA

* UNTIL 330 AM CDT

* AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN NORTHERN VANDERBURGH AND WARRICK COUNTIES...MOVING
  SLOWLY SOUTH.

* HEAVY RAINFALL IN EXCESS OF 2 INCHES HAS FALLEN OVER NORTHERN
  VANDERBURGH AND NORTHERN WARRICK COUNTIES.  ADDITIONAL
  THUNDERSTORMS MOVING INTO THESE AREAS CAN PRODUCE ANOTHER 1 TO 2
  INCHES OF RAIN THROUGH 300 AM CDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

MJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:10 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jun 22, 1:10 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT MON JUN 22 1998

SHORT TERM CONCERN IS CONVECTION ALONG OUTFLOW BOUNDARIES THIS
AFTERNOON AND EVENING. LONGER TERM FORECAST CONCERN WILL BE HIGH
HEAT INDICIES.

12Z ETA MODEL INDICATES A SHORTWAVE WILL CROSS THE MID MISSISSIPPI
VALLEY LATE THIS AFTERNOON...EXITING THE LOWER OHIO VALLEY
OVERNIGHT. THUNDERSTORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM
NEAR CGI TO MVN SINCE 17Z. INCREASING UPPER SUPPORT DURING THE DAY
COMBINED WITH FURTHER DIURNAL HEATING SHOULD RESULT IN A FEW SEVERE
REPORTS BY EVENING. AS SHORTWAVE EXITS THE REGION THIS EVENING...
TSTMS SHOULD DECREASE.

MID LEVEL RIDGE IS PROGGED TO BUILD OVER THE FA LATE TONIGHT AND
TUESDAY. 700 MB WARMING ASSOCIATED WITH THIS FEATURE SHOULD CAP OFF
MOST OR ALL CONVECTION. ETA 2 METER TEMPS AND MOS GUIDANCE INDICATE
TEMPS WILL RISE WELL INTO THE 90S OVER SOUTH PORTIONS OF THE FA
TUESDAY. HEAT INDEX VALUES MAY REACH ADVISORY CRITERIA DURING THE
AFTERNOON AT A FEW SITES.

MY

In the hours before

Local storm report, Jun 22, 9:34 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CDT MON JUN 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    CISNE                     IL   TORNADO
06/22/98   WAYNE                          AT LEAST 3 CONFIRMED
                                          TOUCHDOWNS ACROSS NORTHERN
                                          WAYNE COUNTY CONFIRMED BY
                                          EMA OFFICIALS.  THESE
                                          TOUCHDOWNS WERE IN THE
                                          CISNE...GEFF AREAS.

0903 PM    MT ERIE                   IL   .75 INCH HAIL
06/22/98   WAYNE                          REPORTED BY WABASH COUNTY
                                          EMA
Local storm report, Jun 22, 11:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 PM CDT MON JUN 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    PRINCETON                 IN   60 MPH TSTM GUST
06/22/98   GIBSON
Local storm report, Jun 23, 12:26 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1226 AM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    PRINCETON                 IN   60 MPH TSTM GUST
06/22/98   GIBSON

1215 AM    EVANSVILLE                IN   WIND DAMAGE
06/23/98   VANDERBURGH                    EVANSVILLE EMA REPORTED A
                                          TREE DOWN ALONG WITH
                                          NUMEROUS LIMBS AND POWER
                                          LINES.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:03 PM CDTTornado WarningPAHGibson27 min
Jun 22, 10:03 PM CDTTornado WarningPAHGibson37 min
Jun 22, 11:10 PM CDTSevere Thunderstorm WarningPAHGibson50 min
Jun 22, 11:27 PM CDTTornado WarningPAHPike48 min
Jun 22, 11:51 PM CDTSevere Thunderstorm WarningPAHVanderburgh, Warrick39 min
Jun 23, 12:10 AM CDTSevere Thunderstorm WarningPAHSpencer35 min
Jun 23, 1:15 AM CDTFlash Flood WarningPAHGibson2 hr
Jun 23, 1:31 AM CDTFlash Flood WarningPAHSpencer119 min

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.